Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 11, NWS Tucson, AZ

July 25, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 25, 2021, 3:14 AM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 3:14 AM MST (10:14 UTC)
Expired
Jul 25, 2021, 6:15 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS45 KTWC 251014
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
314 AM MST Sun Jul 25 2021

AZC019-251315-
/O.NEW.KTWC.FA.W.0011.210725T1014Z-210725T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
314 AM MST Sun Jul 25 2021

The National Weather Service in Tucson has issued a

* Flood Warning for Small stream in...
  Eastern Pima County in southeastern Arizona...

* Until 615 AM MST.

* At 314 AM MST, Heavy rainfall over the past 24 hours has caused 
  rises on Sabino Creek near Sabino Dam. Flooding is ongoing or 
  expected to begin shortly in the warned area.

* Some locations that will experience flooding include...
  Tanque Verde, Sabino Canyon Recreation Area and Catalina Foothills.

This includes the following streams and drainages...
  Sabino Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3232 11082 3229 11081 3226 11082 3228 11080
      3232 11081

$$

EC
1 follow-up statement
505 
WGUS85 KTWC 251315
FLSTWC

Flood Statement
National Weather Service Tucson AZ
615 AM MST Sun Jul 25 2021

AZC019-251325-
/O.EXP.KTWC.FA.W.0011.000000T0000Z-210725T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
615 AM MST Sun Jul 25 2021

...THE SMALL STREAM FLOOD WARNING WILL EXPIRE AT 615 AM MST THIS 
MORNING FOR EASTERN PIMA COUNTY...

Flood waters have receded. Flooding is still possible with 
additional rainfall over the basin. Please continue to heed 
remaining road closures.

LAT...LON 3232 11082 3229 11081 3226 11082 3228 11080
      3232 11081

$$

KRG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 2:13 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 25, 2:13 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
213 AM MST Sun Jul 25 2021

.SYNOPSIS...
The final day of this active weather period is upon us as a
weather system passes through the area today. Rounds of showers
and storms capable of producing heavy rainfall and flash flooding
will be present across southeast Arizona through late today. A few
slower days are expected from Monday through mid-week with
temperatures warming back up to near normal.

&&

.DISCUSSION...
Today and tonight. The low pressure system that we have been
discussing for the past few days finally pushed into east Arizona
late tonight. There are two main areas of precipitation currently
associated with this low including one moving to the northeast
over southeast AZ on the south side of the low and the second
pushing southwestward across the Phoenix area on the western edge
of the low. The first area is bringing rain rates of up to 0.20
inches an hour to most areas but there are a few pockets that are
receiving between 0.20-0.50 inches an hour which have been mostly
minor in terms of impacts. This second area, associated with an
MCV moving across Phoenix, will expand across central Pima County
and southwest Pinal County approaching sunrise in an unstable
environment with CAPE values of 1000-1500 J/kg. This area will be
the focus for activity throughout the morning. By the afternoon,
the best chances will shift to areas that didn't see a lot of
action this morning which would be across Cochise, Greenlee,
Graham, and western Pima counties in particular. Flash flooding
remains the primary threat today. As the low moves overhead,
steering flow will become very weak which combined with saturated
ground and PWAT values of 1.2-2.1 inches from east to west
respectively, the threat of flash flooding remains high. Flash
Flood Watch remains intact through tonight.

The low will exit to the west late Sunday into early Monday with
some drying occuring on the backside as PWAT values drop to
1.0-1.6 inches. Ridge will build back in, centering off to the
northeast of the Four Corners region through late this week. A
decrease in overall convection will be the result Monday through
Wednesday with isolated to scattered, diurnally-drive storms
expected. Temps will begin a warming trend, reaching near normal
values by midweek. The latter half of the week could see
increasing storm activity as an easterly wave treks across TX and
northern Mexico, shifting northwestward towards southern Arizona
Thursday into Friday. This feature has been picked up on the last
several ensemble runs with slight variability in the strength as
it moves towards the local area.

&&

.AVIATION...Valid through 26/12Z.
SCT-BKN clouds at 7k-11k ft MSL thru the period, along with periods
of SHRA/TSRA. Expect MVFR CIGS/VSBYS and mountain obscurations
around SHRA/TSRA particularly during the morning hours. TSRA will
also be capable of producing gusty outflow winds, potentially in
excess of 40 kts with the strongest storms. Otherwise, SFC wind
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected through
today, with scattered to numerous showers and thunderstorms.
Flooding issues are expected to continue, due to part to saturated
soils. Showers and storms will be possible through the day and also
at night. Gusty winds in excess of 40 mph and numerous lightning
strikes may accompany stronger storms. Daytime temperatures will
remain below normal. 20-foot winds will generally be less than 15
mph when not influenced by thunderstorms. Shower and thunderstorm
chances decrease slightly Monday through the middle of next week.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high.

A couple of potential trouble areas to make note of...Finger Rock
and Sabino Canyon. Significant sediment and silt have moved around
the Finger Rock area with recent activity, causing some localized
damage. Any additional high rainfall rates in this area could
cause more trouble. Sabino Canyon also is an area to keep an eye
on, where high rainfall rates could cause issues quickly.

Most river forecasts across southeast Arizona show elevated stream
flow over the weekend. With high enough rainfall amounts other
locations could reach flood stage and possibly out of bank flow.
Stream flow may also take longer to recede if basin receives multiple
days of rainfall. Potentially leading to elevated stream flow into
early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for AZZ501>515.

&&

Public...Guillet
Aviation...Carpenter
Fire Weather....Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 9:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 9:58 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 25, 12:53 AM MSTAreal Flood WarningTWCPima8 hr
Jul 25, 3:25 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 4:15 AM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 25, 6:27 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 25, 8:52 AM MSTAreal Flood WarningTWCPima9 hr
Jul 25, 9:09 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal7 hr
Jul 25, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 25, 9:53 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 9:55 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 10:22 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Jul 25, 10:31 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 11:39 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Jul 25, 1:36 PM MSTFlash Flood WarningTWCPima114 min
Jul 25, 1:42 PM MSTSpecial Weather StatementTWC63 min
Jul 25, 2:00 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 25, 3:07 PM MSTAreal Flood WarningTWCSanta Cruz12 hr
Jul 25, 3:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 25, 4:15 PM MSTAreal Flood WarningTWCPima, Pinal43 hr
Jul 25, 4:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.